Applications of Discrepancy Theorems

  • Vladimir V. Andrievskii
  • Hans-Peter Blatt
Part of the Springer Monographs in Mathematics book series (SMM)


From the numerous systems of points and associated monic polynomials to which discrepancy theorems can be applied we choose Fekete points for compact sets E of ℂ. It is known that the counting measures for Fekete point sets converge to the equilibrium distribution of E. Furthermore, if E is a Jordan curve or arc, then this weak*-convergence can be estimated by discrepancy bounds. For analytic Jordan curves Pommerenke [144, 145] has proved sharp asymptotic estimates, which can be found in Section 7.2.


Orthogonal Polynomial Chebyshev Polynomial Equilibrium Measure Discrepancy Theorem Chebyshev Approximation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Historical Comments

  1. [102]
    T. Kbvari, Ch. Pommerenke (1968): On the distribution of Fekete points. Mathematika (London), 15: 70–75.CrossRefGoogle Scholar
  2. [100]
    T. Kbvari (1971): On the distribution of Fekete points II. Mathematika (London), 18: 40–49.zbMATHCrossRefGoogle Scholar
  3. [19]
    V.V. Andrievskii, H.-P. Blatt (1997): A discrepancy theorem on quasiconformal curves. Constr. Approx., 13: 363–379.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [144]
    Ch. Pommerenke (1967): Über die Verteilung der Fekete-Punkte. Math. Ann., 168: 111–127.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [145]
    Ch. Pommerenke (1968): Ober die Verteilung der Fekete Punkte II. Math. Ann., 179: 212–218.MathSciNetCrossRefGoogle Scholar
  6. [97]
    J. Korevaar (1974): Equilibrium distributions of electrons on roundish plane conductors I, II. Indag. Math., 36: 423–456.MathSciNetGoogle Scholar
  7. [98]
    J. Korevaar, T. Geveci (1971): Fields due to electrons on an analytic curve. SIAM J. Math. Anal., 2: 445–453.MathSciNetCrossRefGoogle Scholar
  8. [99]
    J. Korevaar, R.A. Kortram (1983): Equilibrium distributions of electrons on smooth plane conductors. Indag. Math., 45: 203–209.MathSciNetzbMATHGoogle Scholar
  9. [122]
    K. Menke (1976): Über die Verteilung von gewissen Punktsystemen mit Extremaleigenschaften. J. Reine Angew. Math., 283/284: 421–435.Google Scholar
  10. [70]
    M. Götz (1997): Discrepancy of signed measures on quasiconformal curves in terms of bounds for Green potentials. Preprint: 97–001. Katholische Universität Eichstätt.Google Scholar
  11. [39]
    H.-P. Blatt, E.B. Saff, V. Totik (1989): The distribution of extreme points in best complex polynomial approximation. Constr. Approx., 5: 357–370.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [73]
    M. Götz (2000): On the distribution of weighted extremal points on a surface in Rd, d > 3. Potential Anal, 13: 345–359.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [74]
    M. Götz, E.B. SAFF (2000): Potential and Discrepancy estimates for weighted extremal points. Constr. Approx., 16: 541–557.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [92]
    M.I. Kadec (1960): On the distribution of points of maximum deviation in the approximation of continuous functions by polynomials. Uspekhi Mat. Nauk, 15: 199–202; Amer. Math. Soc. Transi., 26: 231–234.MathSciNetGoogle Scholar
  15. [33]
    H.-P. Blatt, G.G. Lorentz (1988): On a Theorem of Kadec. In: Proceedings of the Conference on Constructive Theory of Functions, Varna, 1987, ed. Sendov, Petrushev, Ivanov, Maleev. Bulgarian Academy of Sciences: 56–64.Google Scholar
  16. [28]
    H.-P. Blatt (1992): On the distribution of simple zeros of polynomials. J. Approx. Theory, 69: 250–268.MathSciNetzbMATHCrossRefGoogle Scholar
  17. [61]
    W.H.J. Fuchs (1980): On Chebyshev approximation on sets with several components. Proceedings of the NATO Advanced Study Institute, Durham University, 1979. New York: Academic Press, 399–408.Google Scholar
  18. [31]
    H.-P. Blatt, R. Grothmann (1991): Erdös-Turcin theorems on a system of Jordan curves and arcs. Constr. Approx., 7: 19–47.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [116]
    G.G. Lorentz (1984): Distribution of alternation points in uniform polynomial approximation. Proc. Amer. Math. Soc., 92: 401–403.MathSciNetzbMATHCrossRefGoogle Scholar
  20. [106]
    A. Krbo, E.B. Saff (1988): The density of extreme points in complex polynomial approximation. Proc. Amer. Math. Soc., 103: 203–209.MathSciNetGoogle Scholar
  21. [105]
    A. Krôo, F. Peherstorfer (1987): Interpolatory properties of best L1-approximation. Math. Z., 196: 249–257.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [107]
    A. Krdo, J. Swetits (1992): On density of interpolation points, a Kadec type theorem and Saff’s principle of contamination in L5-approximation. Constr. Approx., 8: 87–103.MathSciNetCrossRefGoogle Scholar
  23. [29]
    H.-P. Blatt (1997): A discrepancy lemma for oscillating polynomials and sign changes of the error function of best approximants. Ann. Num. Math., 4: 55–66.MathSciNetzbMATHGoogle Scholar
  24. [32]
    H.-P. Blatt, R. Grothmann, R.K. Kovacheva (2001): On sign changes in weighted polynomial L1-approximation. Acta. Math. Hungar. (to appear).Google Scholar
  25. [35]
    H.-P. Blatt, H.N. Mhaskar (1995): A discrepancy theorem concerning polynomials of best approximation in g,[-1,1]. Monatsh. Math., 120: 91–103.MathSciNetzbMATHCrossRefGoogle Scholar
  26. [104]
    A. Krôo (1993): On certain orthogonal polynomials, Nikolski-and Turcintype inequalities, and interpolatory properties of best approximants. J. Approx. Theory, 73: 162–179.MathSciNetzbMATHCrossRefGoogle Scholar
  27. [36]
    H.-P. Blatt, H.N. Mhaskar (1998): Some discrepancy theorems in the theory of weighted polynomial approximation. J. Math. Anal. Appl., 219: 312–330.MathSciNetzbMATHCrossRefGoogle Scholar
  28. [118]
    D.S. Lubinsky, E.B. Saff (1987): Strong Asymptotics for Extremal Polynomials Associated with Weights on I, Lecture Notes in Math., Vol. 1305. Berlin: Springer Verlag.Google Scholar
  29. [103]
    M.F. Krawtchouk (1933): Sur la distribution des racines des polynomes orthogonaux. C. R. Acad. Sci., Paris, 196: 739–741.Google Scholar
  30. [53]
    P. Erdös, P. Turân (1938): On Interpolation II. On the distribution of the fundamental points of Lagrange and Hermite interpolation. Ann. of Math., 39: 703–724.MathSciNetCrossRefGoogle Scholar
  31. [54]
    P. Erdös, P. Turân (1940): On Interpolation III. Interpolatory Theory of Polynomials. Ann of Math., 41: 510–553.MathSciNetCrossRefGoogle Scholar
  32. [173]
    G. Szegö (1975): Orthogonal Polynomials. Amer. Math. Soc., Colloquium Publications. Providence, Rhode Island.Google Scholar
  33. [60]
    G. Freud (1969): Orthogonale Polynome. Basel & Stuttgart: Birkhäuser Verlag.zbMATHCrossRefGoogle Scholar
  34. [57]
    P. Erdös, P. Turân (1950): On the distribution of roots of polynomials. Ann. of Math., 51: 105–119.MathSciNetzbMATHCrossRefGoogle Scholar
  35. [34]
    H.-P. Blatt, H.N. Mhaskar (1993): A general discrepancy theorem. Ark. Mat., 31: 219–246.MathSciNetzbMATHCrossRefGoogle Scholar
  36. [21]
    V.V. Andrievskii, H.-P. Blatt, H.N. Mhaskar (2001): A local discrepancy theorem. Indag. Math., N.S., 12 (1): 23–39.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2002

Authors and Affiliations

  • Vladimir V. Andrievskii
    • 1
  • Hans-Peter Blatt
    • 2
  1. 1.Department of Mathematics and Computer ScienceKent State UniversityKentUSA
  2. 2.Mathematisch-Geographische FakultätKatholische Universität EichstättEichstättGermany

Personalised recommendations